Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

May 7, 2015Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2015, 3:39 PM CDT for Hodgeman County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 3:39 PM CDT (20:39 UTC)
Expired
May 7, 2015, 4:30 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS83 KDDC 072039
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT THU MAY 7 2015
 
KSZ064-078-072130-
HODGEMAN KS-FORD KS-
339 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAWNEE...SOUTHEASTERN
HODGEMAN AND NORTHWESTERN FORD COUNTIES UNTIL 430 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF 
BELLEFONT TO 8 MILES NORTH OF DODGE CITY...AND MOVING NORTHEAST AT 
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAY...JETMORE AND HANSTON. 

LAT...LON 3800 10020 3826 9957 3799 9957 3781 10021
TIME...MOT...LOC 2039Z 239DEG 51KT 3799 9974 3787 10007 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 3:28 PM CDT, 11 minutes earlier.

Area forecast discussion, May 7, 3:28 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT THU MAY 7 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT THU MAY 7 2015

THE LATEST SHORT TERM MODEL SOLUTIONS SHOW UPPER LEVEL SOUTHWESTERLY
FLOW BECOMING REESTABLISHED OVER THE CENTRAL HIGH PLAINS. THE
FRONTAL BOUNDARY WILL BECOME STATIONARY FROM NORTH CENTRAL KANSAS
INTO THE WESTERN OKLAHOMA PANHANDLE AND THEN LOOPING BACK TO THE
NORTHWEST ACROSS EASTERN COLORADO BEFORE LIFTING SLOWLY NORTHWARD
ACROSS WESTERN KANSAS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS
FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. 0-6 KM SHEAR IS
NOT OVERLY IMPRESSIVE, GENERALLY AROUND 30-40 KNOTS, BUT COULD STILL
BE ENOUGH TO RESULT IN A FEW SUPERCELLS. WITH SURFACE DEWPOINTS
EXPECTED TO BE IN THE UPPER 40S AND 50S THIS AFTERNOON, INSTABILITY
WILL BE FAIRLY SIGNIFICANT, AROUND 2000-3000J/KG, WHICH WOULD
SUPPORT GOLF BALL TO POSSIBLY TENNIS BALL SIZED HAIL IN THE STRONGER
STORMS. GIVEN THE VICINITY OF THE FRONTAL BOUNDARY, AN ISOLATED
TORNADO CAN NOT BE TOTALLY RULED OUT.

THE AREA OF STORMS WILL GRADUALLY WORK ITS WAY THROUGH WESTERN
KANSAS THIS EVENING WITH THUNDERSTORM CHANCES DIMINISHING AFTER
MIDNIGHT. THE MODELS INDICATE THAT THE FRONTAL BOUNDARY WILL SLIDE
SOUTHWARD AGAIN TONIGHT. WITH INCREASING LOW LEVEL UPSLOPE FLOW, WE
COULD SEE LOW STRATUS DEVELOPING ACROSS THE AREA ESPECIALLY OUT
TOWARD THE COLORADO BORDER.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 224 PM CDT THU MAY 7 2015

AN INTENSE SHORTWAVE TROUGH WILL PROGRESS FROM CENTRAL CALIFORNIA
INTO EASTERN COLORADO BY SATURDAY AND THEN LIFT NORTHEASTWARD IN
NEGATIVE TILT FASHION SATURDAY EVENING. AS THE SYSTEM APPROACHES,
THE VERTICAL WIND SHEAR PROFILE WILL INCREASE DRAMATICALLY GIVEN
SURFACE PRESSURE FALLS ON THE WESTERN HIGH PLAINS AND INCREASING
MID TO HIGH LEVEL WINDS. THIS WILL LEAD TO GOOD CHANCES OF
THUNDERSTORMS SATURDAY, SOME OF WHICH COULD BE SEVERE WITH VERY
LARGE HAIL AND TORNADOES. THE DETAILS OF WHAT HAPPENS SATURDAY
WILL DEPEND ON THE EVOLUTION OF STORM CLUSTERS ACROSS NORTH TEXAS
AND OKLAHOMA FRIDAY NIGHT AND SATURDAY MORNING, WHICH WILL IMPACT
WHETHER THE TRUE WARM SECTOR MAKES IT THIS FAR NORTH. GIVEN THAT
VERY RICH MOISTURE CURRENTLY RESIDING OVER TEXAS SHOULD MAKE IT
INTO SOUTH CENTRAL KANSAS INCLUDING PRATT, ST JOHN AND MEDICINE
LODGE BY SATURDAY AFTERNOON, THIS IS WHERE THE BEST CHANCE OF
HIGH-END SEVERE WEATHER MAY BE. HIGH TEMPERATURES SATURDAY WILL
DEPEND ON HOW WIDESPREAD CONVECTION IS AND HOW MUCH CLEARING
TAKES PLACE. AFTERNOON READINGS IN THE 70S OUTSIDE OF
THUNDERSTORMS IS MOST LIKELY, WITH LOWS IN THE 50S AND 60S.

AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES SATURDAY NIGHT,
A STRONG COLD FRONT WILL PASS THROUGH WESTERN KANSAS LATE
SATURDAY NIGHT AND EARLY SUNDAY. HIGHS ON SUNDAY AND MONDAY WILL
ONLY BE IN THE 60S TO LOWER 70S AND 60S RESPECTIVELY. LOWS BY
MONDAY MORNING WILL LIKELY BE IN THE LOWER TO MIDDLE 30S IN FAR
WESTERN KANSAS. WITH SLIGHTLY WARMER READINGS FARTHER EAST.
TUESDAY MORNING WILL BE CHILLY AS WELL AS SURFACE HIGH PRESSURE
LINGERS.

A WARMING TREND CAN BE EXPECTED BY MID TO LATE NEXT WEEK AS UPPER
LEVEL HEIGHTS RISE ACROSS THE ROCKIES, ALONG WITH WEAK LEE
TROUGHING THAT WILL REPLACE THE COOL SURFACE HIGH. LOW LEVEL
MOISTURE WILL INCREASE AS WELL, SO ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY CANNOT BE RULED OUT STARTING WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1229 PM CDT THU MAY 7 2015

A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND
HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z.
SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  74  57  75 /  50  50  50  70
GCK  56  70  54  74 /  40  50  50  40
EHA  55  75  52  75 /  30  30  30  20
LBL  56  77  56  77 /  50  40  40  30
HYS  54  69  55  72 /  50  50  50  70
P28  61  77  60  76 /  60  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, May 7, 12:37 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 7, 1:50 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015

KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.

LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
      3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889

RUSSELL
Special weather statement, May 7, 2:30 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015

KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.

LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
      3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875

RUSSELL
Special weather statement, May 7, 3:04 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015

KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
      3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904

RUSSELL
Special weather statement, May 7, 3:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT THU MAY 7 2015

KSZ046-064-065-076>079-085>087-072330-
RUSH-HODGEMAN-PAWNEE-HASKELL-GRAY-FORD-EDWARDS-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
318 PM CDT THU MAY 7 2015

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF
THUNDERSTORMS/TOWERING CUMULUS CLOUDS...

STORM SPOTTERS HAVE SIGHTED LANDSPOUT TYPE FUNNEL CLOUDS THIS
AFTERNOON ALONG A LINE FROM LIBERAL INTO CENTRAL KANSAS. ALTHOUGH
TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES ASSOCIATED WITH
ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT TORNADOES CAN STILL
CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS DEVELOP AS A SURFACE
FRONT OR WIND SHIFT LINE INTERACT WITH A TOWERING CUMULUS CLOUD OR
DEVELOPING THUNDERSTORM. LANDSPOUTS ARE NOT USUALLY ASSOCIATED
WITH A WALL CLOUD AND ARE OFTEN DIFFICULT TO DETECT WITH WEATHER
RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT.
Special weather statement, May 7, 3:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT THU MAY 7 2015

KSZ064-078-072130-
HODGEMAN KS-FORD KS-
339 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAWNEE...SOUTHEASTERN
HODGEMAN AND NORTHWESTERN FORD COUNTIES UNTIL 430 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BELLEFONT TO 8 MILES NORTH OF DODGE CITY...AND MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAY...JETMORE AND HANSTON.

LAT...LON 3800 10020 3826 9957 3799 9957 3781 10021
TIME...MOT...LOC 2039Z 239DEG 51KT 3799 9974 3787 10007

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:55 PM CDTSpecial Weather StatementDDCBarber35 min
May 7, 1:50 PM CDTSpecial Weather StatementDDCPratt40 min
May 7, 2:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 7, 3:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 7, 3:44 PM CDTSpecial Weather StatementDDCGray, Seward46 min
May 7, 3:51 PM CDTTornado Warning Tornado observedDDCGray, Haskell24 min
May 7, 4:11 PM CDTTornado Warning Tornado observedDDCGray, Haskell21 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee51 min
May 7, 4:40 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 7, 4:48 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush57 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford44 min
May 7, 5:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
May 7, 5:29 PM CDTSevere Thunderstorm WarningDDCEllis19 min
May 7, 5:47 PM CDTSevere Thunderstorm WarningDDCMorton58 min
May 7, 5:59 PM CDTTornado Warning Tornado observedDDCMorton32 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
May 7, 6:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.